Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 93, NWS Las Vegas, NV

September 1, 2023Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 12:52 AM MST for Mohave County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2023, 12:52 AM MST (07:52 UTC)
Expired
Sep 1, 2023, 5:00 AM MST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2617 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WGUS55 KVEF 010752
FFWVEF
AZC015-011100-
/O.NEW.KVEF.FF.W.0093.230901T0752Z-230901T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1252 AM PDT Fri Sep 1 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 400 AM MST.

* At 1252 AM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing very heavy rain nearing the Interstate 40 
  and Highway 93 interchange east of Kingman. The thunderstorms will 
  continue to move north eventually impacting Valentine and Peach 
  Springs. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine, Diamond M Ranch, Diamond Creek Campground, Blake Ranch 
  Road and Peach Springs.

This includes the following roads...
	Highway 93 in Mohave County between mile markers 92 and 94.
	Interstate 40 in Arizona between mile markers 66 and 93.
	Route 66 between mile markers 77 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3513 11333 3514 11352 3511 11372 3512 11381
      3538 11379 3552 11374 3560 11382 3575 11392
      3582 11394 3588 11391 3589 11368 3579 11346
      3583 11333

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

BKP
3 follow-up statements
736 
WGUS75 KVEF 010939
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
239 AM PDT Fri Sep 1 2023

AZC015-011100-
/O.CON.KVEF.FF.W.0093.000000T0000Z-230901T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
239 AM MST Fri Sep 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM MST EARLY THIS 
MORNING FOR CENTRAL MOHAVE COUNTY...

At 239 AM MST, Doppler radar indicated thunderstorms that produced 
very heavy rain across east central Mohave County have started to 
weaken. Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Valentine, Diamond M Ranch, Diamond Creek Campground, Blake Ranch 
  Road and Peach Springs.

This includes the following roads...
	Highway 93 in Mohave County between mile markers 92 and 94.
	Interstate 40 in Arizona between mile markers 66 and 93.
	Route 66 between mile markers 77 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3513 11333 3514 11352 3511 11372 3512 11381
      3538 11379 3552 11374 3560 11382 3575 11392
      3582 11394 3588 11391 3589 11368 3579 11346
      3583 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
957 
WGUS55 KVEF 011003
FFWVEF
AZC015-011200-
/O.EXT.KVEF.FF.W.0093.000000T0000Z-230901T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
303 AM PDT Fri Sep 1 2023

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 500 AM MST.

* At 303 AM MST, Automated gauges within the upper Big Sandy River, 
  Willow Creek and Truxton Wash indicate higher than normal flows 
  are occurring due to earlier heavy rain. The flash flood warning 
  has been extended through 5 am MST. Flash flooding is occurring.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine, Diamond M Ranch, Diamond Creek Campground, Blake Ranch 
  Road and Peach Springs.

This includes the following roads...
	Highway 93 in Mohave County between mile markers 92 and 94.
	Interstate 40 in Arizona between mile markers 66 and 93.
	Route 66 between mile markers 77 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3513 11333 3514 11352 3511 11372 3512 11381
      3538 11379 3552 11374 3560 11382 3575 11392
      3582 11394 3588 11391 3589 11368 3579 11346
      3583 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
829 
WGUS75 KVEF 011155
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
455 AM PDT Fri Sep 1 2023

AZC015-011205-
/O.EXP.KVEF.FF.W.0093.000000T0000Z-230901T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
455 AM MST Fri Sep 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING 
FOR CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MST Sunday for 
portions of northwest Arizona, southeast California and southern 
Nevada.

LAT...LON 3513 11333 3514 11352 3511 11372 3512 11381
      3538 11379 3552 11374 3560 11382 3575 11392
      3582 11394 3588 11391 3589 11368 3579 11346
      3583 11333

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 8:40 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 8:40 PM MST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
840 PM PDT Thu Aug 31 2023

.SYNOPSIS...An area of low pressure to our west will pull monsoonal
moisture into our area through Sunday. Scattered thunderstorms are
expected each day across Mohave, Clark, and Lincoln Counties. These
storms will pose a flash flood threat, greatest Friday and Saturday,
and a marginal severe wind threat. Gusty winds will also accompany
this system, strongest of Inyo, Nye, and Esmeralda Counties. By
Monday, the area dries out and gets to enjoy below-normal
temperatures.
&&

.UPDATE...There are a few pockets of isolated convective activity
near the Interstate 15 corridor extending from Littlefield down
towards the Mojave National Preserve. Over the past hour we have
observed a downward trend in this convection. However, an outflow
boundary propagating to the east will have the potential to kick off
new convection in Mohave County as it moves through. Expected
hazards with these storms include gusty winds, frequent lightning,
small hail, and heavy rain.

High resolution models continue to show the potential for the
complex currently located south of the Phoenix metro area to push
into our area from the southeast. Currently, guidance has this
system pushing into southeastern Mohave County around midnight and
gradually moving northwest across the area. Should this system hold
together, there is the potential that it may reach the Las Vegas
Valley around 4:00 am. Outside of overnight/early morning
convection, another round of afternoon convection is expected for
the eastern portions of the forecast area tomorrow afternoon. The
hazards with these storms remain the same as the aforementioned
hazards, with the addition of an increased flash flood risk due to
increasing moisture.

&&
.SHORT TERM...Today through Saturday.

An active couple of days are anticipated across the region, with
gradient wind impacts possible in our northwestern areas and
rain/flood impacts likely in the eastern half of the CWA.

Let's start with the wind. A closed low over the PacNW is forecast
to drop south and deepen off the northern California coast. As this
occurs, the surface pressure gradient tightens and south-southwest
winds increase. Gusty winds are expected through Saturday, but will
likely maximize Friday when the low reaches its peak depth. Wind
speeds will be greatest in our northwestern locations, namely Inyo,
Nye and Esmeralda Counties. A Wind Advisory will go into effect for
these locations late Friday morning through the evening hours, with
gusts up to 50 mph possible. Elsewhere across the CWA, gusty winds
of 25-35 mph expected (outside of any thunderstorm influences).

Speaking of thunderstorms, they will be the main story through the
weekend. Caught between the offshore low and a ridge over the
Central Plains, southerly flow is already advecting monsoonal
moisture into our area. As this continues into Friday and Saturday,
precipitation chances will increase. Today, storms will be more
isolated, primarily along and southeast of I-15. With low-level
moisture lagging the mid-level moisture to an extent, the sub-cloud
layer will be relatively dry. This should temper the flash flood
threat, but aid the severe wind potential. The latest SPC outlook
highlights this as well, giving Clark County, Mohave County, and the
Colorado River Valley a marginal risk of outflow winds over 58 mph.
Convection is expected to wane around sunset before a complex of
storms in central AZ moves into Mohave County tonight. By this time,
cooler surface temps and increased low-level moisture will promote
flash flood potential. With this potential in mind and the
additional activity expected Friday and Saturday, opted to issue a
Flash Flood Watch for Mohave County and the Colorado River Valley
beginning tonight at 11pm. Tonight's convection will push north into
southwestern UT through the night, eventually clearing the area.

For Friday and Saturday, more widespread convection is anticipated
across Lincoln, Clark and Mohave Counties. This is due to more
favorable upper-level support and increased moisture. The coverage
and intensity of storms shown in the 12z HREF support both a flash
flood and severe threat. SPC has given most of our eastern CWA a
marginal risk for severe winds, and WPC has most of the
aforementioned counties in a slight risk of flash flooding. 3-hour
probability-matched mean QPF values off the 12z HREF show potential
for 2"+ in the most intense storms. Given this, opted to issue a
Flash Flood Watch for Clark, Lincoln and southern Nye Counties from
Friday afternoon through Saturday night. There is some heavy rain
potential in areas such as the Mojave Preserve and far southeastern
Inyo Counties, but confidence is lower. Storms will be most
widespread during the daytime hours, but with upper-level support,
convection will likely continue into the overnight hours.

.LONG TERM...Sunday through Wednesday.

By Sunday, the closed low moves inland and begins to scour out
moisture. Looks like enough moisture will remain to support
convection in the same locations, but rainfall intensity should be
lower. If things trend upward, an extension of the flash flood watch
may be warranted for some locations.

Conditions dry out across the majority of the area on Monday as the
low passes and drops PWATs below 1". Low chance (less than 25%) of
lingering afternoon convection in northeast Mohave County, but
otherwise we stay dry and relatively cool. Highs are forecast to be
5-10 degrees below normal Saturday through Wednesday, so once we get
beyond the weekend storm chances, some pleasant conditions are in
store!
&&

.AVIATION...For Harry Reid...A period of active weather is likely
through Saturday. Gusty southerly winds to 30kts, along with
thunderstorm activity in the vicinity of the terminal, are
possible later this afternoon and early evening. Model guidance
shows a period of calmer conditions mid-to-late evening, followed
by gusty southeast winds from distant thunderstorms affecting the
field after 06Z. Conditions improve some by day-break, but
additional thunderstorms with gusty winds are likely tomorrow
afternoon and evening, and direct impacts on the field will be
possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Active weather is expected across much of the region
through at least Saturday. Through this afternoon and early
evening, most of the convection is expected across northwest
Arizona and the Colorado River Valley. There is the potential for
gusty outflow winds to affect the Las Vegas Valley TAF sites after
06Z. Additional thunderstorms are likely across the eastern two-
thirds of the region on Friday, any of which will be capable of
producing gusty winds, heavy rainfall with reduced visibilities,
and locally moderate to severe turbulence. Away from convective
activity, gusty south to southwest surface winds are forecast
area-wide through Friday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Stessman
DISCUSSION...Woods
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 31, 7:29 PM MST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
729 PM PDT Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Tstm Wnd Dmg     2 NE Baker              35.28N 116.05W
08/31/2023                   San Bernardino     CA   Law Enforcement

            Overturned big rig resulting in the closure
            of 3 lanes. Heavy rain and wind were
            reported with this report. Dispatch was
            unclear if it was a blow over or hydroplane
            situation. Later social media post showed
            powerlines blown down as well near the
            interstate, thus it seems reasonable to
            assume the big rig was blown over.

&&

MW
Local storm report, Aug 31, 8:13 PM MST, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
813 PM PDT Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Dmg     1 SW Mesquite           36.80N 114.08W
08/31/2023                   Clark              NV   Law Enforcement

            Mesquite police reported a powerline down on
            Hafen Lane at the intersection of Arrowhead.

0750 PM     Tstm Wnd Dmg     2 N Mesquite            36.83N 114.07W
08/31/2023                   Clark              NV   Public

            Tree snapped in half.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:56 PM MSTSevere Thunderstorm WarningVEFMohave64 min
Aug 31, 8:26 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 31, 9:25 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 31, 10:05 PM MSTSevere Thunderstorm WarningVEFMohave40 min
Sep 1, 12:25 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Sep 1, 1:18 AM MSTSevere Thunderstorm WarningVEFMohave57 min
Sep 1, 1:38 AM MSTFlash Flood Warning Considerable damage threatVEFMohave5 hr
Sep 1, 2:23 AM MSTSevere Thunderstorm WarningVEFMohave52 min
Sep 1, 3:29 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Sep 1, 5:03 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Sep 1, 10:30 AM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Sep 1, 4:04 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.